Indiana, 2007

Damaging Winds and Lightning Strike in Indiana, September 25, 2007

September 25, 2007 · NWS LOT · 3 events in 2 counties and zones

Strong storms moved across northwest Indiana during the afternoon of September 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong storms moved across northwest Indiana during the afternoon of September 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 25, 2:10 PM CST, 55 minutes earlier.

Area forecast discussion, Sep 25, 2:10 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
310 PM CDT TUE SEP 25 2007

.DISCUSSION...FOR AFTERNOON FORECAST
310 PM CDT

MAIN FORECAST CONCERN WILL BE NEAR TERM CONVECTIVE POTENTIAL...AND
THEN NEXT CHANCE OF PRECIPITATION FOR THE LATTER PART OF THE WEEKEND.

SYNOPTIC SCALE LIFT CONTINUES TO INCREASE LATE THIS AFTERNOON AS
UPPER LEVEL SHORT WAVE CONTINUES TO TRACK NORTHEAST ACROSS SOUTHERN
MINNESOTA. AREA OF THUNDERSTORMS DEVELOPED ACROSS FAR WESTERN
PORTIONS OF THE FORECAST AREA AND PRODUCED SOME ISOLATED SEVERE WIND
GUSTS. THESE THUNDERSTORMS APPEAR TO BE IN ASSOCIATION WITH A WEAK
MCV WHICH MOVED ACROSS THE AREA FROM EASTERN IOWA. ANOTHER AREA OF
MORE CONCENTRATED SHOWERS AND THUNDERSTORMS EXTENDS FROM FAR
NORTHEAST ILLINOIS EXTENDING SOUTHWESTWARD TO NEAR PONTIAC. THESE
SHOWERS/STORMS ARE JUST IN ADVANCE OF FRONTAL BOUNDARY TRACKING
EASTWARD ACROSS NORTHWEST ILLINOIS. WITH SFC TEMPS RUNNING IN THE
LOWER 80S AND DEW PTS IN THE UPPER 60S...SFC BASED CAPES ARE RUNNING
AROUND 2000 J/KG WITH MLCAPES OF 1000-1500 J/KG. DEEP LAYER SHEAR IS
NOT OVERLY IMPRESSIVE GENERALLY FROM 30-40 KNOTS. HOWEVER...DEEP
LAYER SHEAR SHOULD GRADUALLY BE ON THE INCREASE THROUGH THE
AFTERNOON BUT GREATEST SHEAR SHOULD CONTINUE TO JUST TRAIL PRIMARY
INSTABILITY AXIS. GIVEN MARGINAL SHEAR AND WEAK TO MODERATE
INSTABILITY WILL LIKELY HAVE TO CONTEND WITH MARGINAL SEVERE THREAT
FOR NEXT SEVERAL HOURS. SEVERE THREAT WILL GRADUALLY DIMINISH AFTER
SUNSET.

OTHERWISE...SATELLITE IMAGERY DEPICTING RATHER EXTENSIVE AREA OF
MVFR CIGS BEHIND THE FRONT WHICH IS EXPECTED TO AFFECT NORTHERN
ILLINOIS OVERNIGHT. SHOULD GRADUALLY SEE SKIES CLEAR ACROSS MOST OF
THE AREA LATE TONIGHT AND INTO WEDNESDAY MORNING. COOLER CONDITIONS
BEHIND THE FRONT ON WEDNESDAY...AND MIXING DOWN 900 HPA TEMPS FROM
WRF/GFS THERMAL PROGS YIELDS HIGH TEMPS FROM THE UPPER 60S FAR NORTH
TO THE LOWER 70S SOUTH. ONLY AREA OF CONCERN FOR ANY PRECIP TOMORROW
IS ACROSS FAR SOUTHEAST PORTIONS WHERE WEAK LOW LEVEL
CONVERGENCE/CONFLUENCE MAY LEAD TO AN ISOLD SHOWER DURING THE
AFTERNOON HOURS.

ANOTHER FAST MOVING UPPER LEVEL SHORT WAVE WILL MOVE ACROSS THE
WESTERN GREAT LAKES ON THURSDAY...BUT LOW LEVEL MOISTURE WILL BE
SOMEWHAT LACKING...AND EXPECTING ANY SHOWER ACTIVITY TO REMAIN NORTH
OF THE FORECAST AREA WITH SLIGHTLY STRONGER MID/UPPER LEVEL FORCING
IN WISCONSIN. DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE FORECAST
POST-THURSDAY WITH NEXT CHANCE OF PRECIP LATE SATURDAY NIGHT. UPPER
RIDGING BUILDS BACK INTO THE REGION ON MONDAY WITH MEDIUM RANGE
MODELS IN GENERAL AGREEMENT ON A MORE AMPLIFIED WESTERN CONUS UPPER
TROUGH APPROACHING. HOWEVER...MEDIUM RANGE MODELS/ENSEMBLES DIFFER
QUITE A BIT REGARDING DETAILS/TIMING. WILL HOLD OFF ON INCLUSION OF
ANY POPS FOR NEXT TUESDAY.

MARSILI

&&

.AVIATION...

18Z TAFS

COMPLICATED FORECAST WITH THIS UPDATE AS CONVECTION HAS BEGUN FIRING
TO THE SOUTHWEST OF RFD TERMINAL.  ACTIVITY EXPECTED TO INCREASE IN
COVERAGE AS ATMOSPHERE REMAINS VERY MOIST AND WEAKLY UNSTABLE.
COVERAGE OF STORMS EXPECTED TO INCREASE THROUGH THE AFTERNOON WITH
GRADUAL DECREASE AFTER FROPA AROUND 01Z.  IN THE
MEANTIME...CONDITIONS WILL LIKELY FALL TO MVFR/IFR CATEGORIES WITH
THE HEAVIEST ACTIVITY THIS AFTERNOON.  IN ADDITION TO CURRENT
ACTIVITY NEAR RFD...CONVECTION ALSO NOTED TO THE SOUTHWEST ALONG THE
MISSOURI/ILLINOIS BORDER...WHICH WILL GRADUALLY LIFT
NORTHEASTWARD...AND LIKELY REMAIN A FACTOR AS THE AFTERNOON
CONTINUES ON.  AFTER FROPA...WINDS EXPECTED TO BECOME NORTHWESTERLY
WITH FRONTAL INVERSION CAPPING LOW-LEVEL MOISTURE...KEEPING THE
POSSIBILITY OF MVFR CEILINGS ACROSS THE AREA THROUGH MIDNIGHT.
AFTER WHICH...CLEARING GRADUAL EXPECTED WITH THE ARRIVAL OF HIGH
PRESSURE.

GITRO

&&

.MARINE...

202 PM CDT

LOW PRESSURE CENTERED ACROSS HUDSON BAY WILL CONTINUE MOVING
EASTWARD THIS AFTERNOON AND EVENING.  A COLD FRONT ATTACHED TO THIS
SYSTEM WILL GRADUALLY MOVE THROUGH THE WESTERN GREAT LAKES...WHICH
WILL BE FOLLOWED BY NORTHWESTERLY WINDS OVERNIGHT.  BY TOMORROW...
HIGH PRESSURE WILL BUILD ACROSS THE REGION AND WINDS DOWN THE LENGTH
OF THE LAKE ARE EXPECTED TO BECOME NORTHERLY.  MEANWHILE...ANOTHER
FRONTAL BOUNDARY IS EXPECTED TO IMPACT THE AREA ON
THURSDAY...LEADING TO ANOTHER ROUND OF SHOWERS AND STORMS AND A WIND
SHIFT TO THE WEST-NORTHWEST.  HIGH PRESSURE IS THEN EXPECTED TO
BUILD ACROSS THE REGION FOR THE BEGINNING OF THE UPCOMING
WEEKEND...LEADING TO FAIR AND DRY CONDITIONS.  BY SUNDAY HOWEVER
ANOTHER DISTURBANCE WILL MOVE INTO THE WESTERN GREAT LAKES...LEADING
TO ADDITIONAL CHANCES FOR SHOWER AND STORMS ALONG WITH ANOTHER COLD
FRONTAL PASSAGE.

GITRO

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Sep 25, 4:30 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
530 AM CDT TUE SEP 25 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
252045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
530 AM CDT TUE SEP 24 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BECOME LIKELY ACROSS THE AREA THIS AFTERNOON. A
FEW THUNDERSTORMS COULD PRODUCE DAMAGING WINDS OR LARGE HAIL THIS
AFTERNOON INTO EARLY THIS EVENING SOUTHEAST OF A LINE FROM RACINE TO
BELVIDERE TO STERLING. THUNDERSTORMS WILL BE ENDING FROM NORTHWEST
TO SOUTHEAST THIS EVENING AS A COLD FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-252045-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-
GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
LAKE MICHIGAN WINTHROP HARBOR IL EASTWARD TO THE MID POINT OF THE
LAKE AND SOUTHWARD TO MICHIGAN CITY MI BEYOND 5 NM FROM SHORE-
530 AM CDT TUE SEP 25 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING...WITH THUNDERSTORMS
BECOMING LIKELY THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS
COULD PRODUCE STRONG GUSTY WINDS AND ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

HALBACH

In the hours before

Local storm report, Sep 25, 1:35 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
235 PM CDT TUE SEP 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     ELGIN                   42.04N 88.29W
09/25/2007                   KANE               IL   AMATEUR RADIO

            WEST SIDE OF ELGIN. EXTENSIVE TREE DAMAGE WITH SOME ROADS
            CLOSED. 1 FT DIAMETER TREE LIMBS DOWN.

&&

HALBACH
Local storm report, Sep 25, 1:57 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
257 PM CDT TUE SEP 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     ELGIN                   42.04N 88.29W
09/25/2007                   KANE               IL   TRAINED SPOTTER

            N. WORTH AVE AND LARKIN. 4FT DIAMETER TREE DOWN. POWER
            LINES DOWN

&&

HALBACH
Local storm report, Sep 25, 2:05 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
305 PM CDT TUE SEP 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     MARENGO                 42.25N 88.60W
09/25/2007                   MCHENRY            IL   LAW ENFORCEMENT

            TREE DOWN IN MARENGO

&&

HALBACH
Local storm report, Sep 25, 2:17 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
317 PM CDT TUE SEP 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND GST     NORTHBROOK              42.13N 87.83W
09/25/2007  M51.00 MPH       COOK               IL   TRAINED SPOTTER

&&

ACS
Local storm report, Sep 25, 2:21 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
321 PM CDT TUE SEP 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     ROCKFORD                42.27N 89.06W
09/25/2007                   WINNEBAGO          IL   BROADCAST MEDIA

            LARGE TREE DOWN AT BROOKE RD AND SANER RD ON SOUTH SIDE
            OF ROCKFORD.

&&

ACS
Local storm report, Sep 25, 2:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
353 PM CDT TUE SEP 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     ROCKFORD                42.27N 89.06W
09/25/2007                   WINNEBAGO          IL   BROADCAST MEDIA

            3 OR 4 TWO FOOT DIAMETER TREE DOWNS AT 3610 CLARINE LANE.
            THREE TELEPHONE POLES SNAPPED. REPORTED BY WREX.

&&

ACS

The radar

The Chicago radar (KLOT), 50 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lake

When
September 25, 3:05 PM CST
Where
Lake County, Hammond
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.580, -87.480

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Lake

When
September 25, 3:19 PM CST
Where
Lake County, Gary
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.620, -87.350

Wind gusts were estimated to 60 mph.

Lightning, Porter

When
September 25, 5:09 PM CST
Where
Porter County, Portage
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.580, -87.200

A mobile home was struck by lightning, which caused a fire and damaged the mobile home beyond livable conditions.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59197, 59198, 87247.